Improperly administering blood thinners can cause deaths

Arizonans might think about hospitals as settings in which medical malpractice happens, but this type of negligence also frequently happens in nursing homes in the state. One of the types of medical errors that frequently occurs in nursing homes is the improper administration of blood thinners such as Coumadin to elderly patients.

Blood thinners like Coumadin or Warfarin can be very dangerous for elderly people who suffer from some conditions. If older people are given these drugs, they should be monitored for any adverse events following the administration. In many cases, the patients are inadequately monitored, and they are at a higher risk of suffering strokes or blood clots if they are given too little or internal bleeding if they are given too much.

In 2007, the American Journal of Medicine reported that an estimated 34,000 people die in nursing homes each year because of the improper administration of blood thinners. The issue isn’t with the blood thinners themselves. They are prescribed to the patients because of their medical needs. The problems occur when they are given the incorrect doses by staff in the nursing homes and are not appropriately monitored after the fact. Doctors may erroneously fail to check for dangerous drug interactions that might also lead to deaths.

When a fatal medical error happens to a nursing home patient, the patient’s family may have valid grounds to sue the people who were responsible. If the prescribing physician failed to check for drug interactions, the doctor may be liable. If the nurses who were responsible for administering the medication inside of the nursing home failed to read the medical administration records or the doctor’s orders and administered too little or too much, the nurses and the nursing home may be liable to pay damages in an amount that reasonably compensates the surviving family members for their losses.